Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Kansas City, MO

May 25, 2020Adair County, Putnam County, Sullivan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 25, 2020, 4:54 PM CDT for Adair County, Putnam County, Sullivan County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2020, 4:54 PM CDT (21:54 UTC)
Expired
May 25, 2020, 5:30 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Adair County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 185 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WUUS53 KEAX 252154
SVREAX
MOC001-171-211-252230-
/O.NEW.KEAX.SV.W.0087.200525T2154Z-200525T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
454 PM CDT Mon May 25 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Adair County in northeastern Missouri...
  Southeastern Putnam County in north central Missouri...
  Eastern Sullivan County in north central Missouri...

* Until 530 PM CDT.

* At 454 PM CDT, a severe thunderstorm was located 7 miles south of
  Greencastle, or 14 miles east of Milan, moving north at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Green City, Novinger, Greencastle, Worthington and Green Castle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4007 9274 4008 9296 4042 9301 4042 9268
TIME...MOT...LOC 2154Z 180DEG 32KT 4016 9286 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham
2 follow-up statements
254 
WWUS53 KEAX 252211 RRA
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT Mon May 25 2020

MOC001-171-211-252230-
/O.CON.KEAX.SV.W.0087.000000T0000Z-200525T2230Z/
Adair MO-Putnam MO-Sullivan MO-
511 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN ADAIR...SOUTHEASTERN PUTNAM AND NORTHEASTERN
SULLIVAN COUNTIES...

At 511 PM CDT, a severe thunderstorm was located near Greencastle, or
13 miles southeast of Unionville, moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Green City, Novinger, Greencastle, Worthington and Green Castle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4019 9272 4026 9299 4042 9301 4042 9268
TIME...MOT...LOC 2211Z 180DEG 32KT 4032 9286 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham
602 
WWUS53 KEAX 252220
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
520 PM CDT Mon May 25 2020

MOC001-171-252229-
/O.CAN.KEAX.SV.W.0087.000000T0000Z-200525T2230Z/
Adair MO-Putnam MO-
520 PM CDT Mon May 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAIR AND
SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4027 9286 4029 9299 4029 9300 4033 9300
      4039 9301 4038 9286
TIME...MOT...LOC 2219Z 180DEG 32KT 4040 9286 

$$

MOC211-252230-
/O.CON.KEAX.SV.W.0087.000000T0000Z-200525T2230Z/
Sullivan MO-
520 PM CDT Mon May 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN SULLIVAN COUNTY...

At 519 PM CDT, a severe thunderstorm was located 9 miles southeast of
Unionville, moving north at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Sullivan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 9286 4029 9299 4029 9300 4033 9300
      4039 9301 4038 9286
TIME...MOT...LOC 2219Z 180DEG 32KT 4040 9286 

HAIL...0.88IN
WIND...60MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:13 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 25, 2:13 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
213 PM CDT Mon May 25 2020

.Discussion...
Issued at 213 PM CDT MON MAY 25 2020

Southerly flow through pretty much the entire column has resulted in
a very humid air mass with precipitable water values pushing max
values or at least above the 95th percentile. Breaks in the
clouds earlier in the day resulted in temperatures nearing or
exceeding convective temperatures with CU and showers and storms
quickly developing as a result. With around 1000 to as much as
2000 J/kg of CAPE, in this environment, showers and storms will
become more widespread through the afternoon across mainly eastern
KS and western MO. While each cell will be relatively short-lived
in any given location, each cell will be very efficient in its
rainfall and any area that sees multiple cells could quickly pile
up the rainfall with pockets of 1 to 3 inch rainfalls likely. Will
keep the flash flood watch going in its current configuration as
a result. The threat of severe weather looks low but really can't
be ruled out at this time. The wave to our west is enhancing the
shear in the area which would lead better storm organization.
Also, with no real surface focus and cells developing
simultaneously, there's a number of mergers going on and this
should limit storm organization. With low LCLs in the relatively
stronger shear can't rule out a brief tornado but overall, hail
and gusty winds look like the main threat, in addition to the
heavy rain threat.

There will be drop off in activity tonight as this initial wave
moves away. But another wave will move northward, likely after
midnight, and spread more widespread showers and embedded
thunderstorms to eastern KS and western MO through the tomorrow
morning. With a similar moisture profile, storms could again
produce locally heavy rainfall across eastern KS and western MO.
Instability will be weaker so not expecting severe weather.

The upper wave responsible for this mess will cutoff to our
southwest. As a result we'll see continued chances for precipitation
through at least Thursday/ Thursday night. Near to below normal
temperatures are also expected in this pattern. The weather should
begin to quiet down for the weekend as the low moves away from the
area and an upper ridge builds eastward into the middle of the
country.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1209 PM CDT MON MAY 25 2020

Showers and storms are beginning to develop to the southwest of
the terminals and should increase in coverage as they build north
and east. Have maintained the TSRA group for this afternoon as a
result. Additionally, ceilings should trend to IFR tonight in the
vicinity of a front that will be in the area. Another round of
showers and storms looks possible tomorrow morning. Instability
looks weaker so have just mentioned VCTS with a SHRA group.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Tuesday evening for MOZ001>008-011>016-
     020>024-028>031-037-038-043-044-053-054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 25, 5:00 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Mon May 25 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Mon May 25 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Several rounds of thunderstorms are expected today into tonight. A
couple strong storms are possible this afternoon along with the
potential for heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off storm chances continue through Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 3:50 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
350 PM CDT Mon May 25 2020

MOZ005-006-014-015-022-023-252145-
Grundy MO-Mercer MO-Daviess MO-Livingston MO-Caldwell MO-Harrison MO-
350 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...WESTERN GRUNDY...
SOUTHWESTERN MERCER...SOUTHEASTERN HARRISON...NORTHEASTERN CALDWELL
AND NORTHWESTERN LIVINGSTON COUNTIES UNTIL 445 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamesport, or near Gallatin, moving north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trenton, Bethany, Gallatin, Princeton, Jamesport, Ridgeway,
Breckenridge, Gilman City, Cainsville, Coffey, Jameson, Mooresville,
Mount Moriah, Brimson, Lock Springs and Modena.

This includes Interstate 35 in Missouri between mile markers 81 and
105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 9366 3977 9403 4046 9412 4045 9359
TIME...MOT...LOC 2050Z 181DEG 29KT 3996 9387

Barham
Special weather statement, May 25, 4:19 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
419 PM CDT Mon May 25 2020

MOZ005>007-014>016-023-024-252200-
Putnam MO-Grundy MO-Mercer MO-Daviess MO-Livingston MO-Linn MO-
Harrison MO-Sullivan MO-
419 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIESS...
NORTHWESTERN LINN...GRUNDY...WESTERN PUTNAM...MERCER...WESTERN
SULLIVAN...EASTERN HARRISON AND NORTHEASTERN LIVINGSTON COUNTIES
UNTIL 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilman City to near Trenton to 8 miles
north of Wheeling. Movement was north at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Trenton, Princeton, Ridgeway, Gilman City, Mercer, Cainsville,
Spickard, Galt, Chula, Laredo, Blythedale, Newtown, Humphreys, Mount
Moriah, Lucerne, Tindall, Brimson, Harris, Powersville and
Pleasanton.

This includes Interstate 35 in Missouri between mile markers 108 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3981 9332 4006 9398 4058 9397 4058 9320
TIME...MOT...LOC 2119Z 183DEG 42KT 4011 9392 4001 9360 3990 9336

Barham
Special weather statement, May 25, 4:24 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
424 PM CDT Mon May 25 2020

MOZ038-044-054-252215-
Johnson MO-Lafayette MO-Henry MO-
424 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...LAFAYETTE
AND JOHNSON COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leeton, or 9 miles south of Warrensburg, moving north at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Odessa, Higginsville, Windsor, Knob Noster, Concordia,
Whiteman Air Force Base, Wellington, Leeton, Corder, Alma, Chilhowee,
Blackburn, Mayview, Whiteman Afb, Lake Lafayette, Centerview, Emma,
Aullville and Fayetteville.

This includes Interstate 70 in Missouri between mile markers 37 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3855 9394 3914 9398 3915 9348 3854 9351
TIME...MOT...LOC 2124Z 182DEG 44KT 3862 9375

Barham
Special weather statement, May 25, 4:28 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
428 PM CDT Mon May 25 2020

MOZ016-017-024-025-252215-
Macon MO-Adair MO-Linn MO-Sullivan MO-
428 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR...NORTHEASTERN LINN...
SOUTHEASTERN SULLIVAN AND MACON COUNTIES UNTIL 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Bucklin to 8 miles north of
Callao to near Macon. Movement was north at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kirksville, Macon, La Plata, Bevier, Novinger, Atlanta, Callao,
Greencastle, Brashear, New Cambria, Gibbs, Millard, Elmer, Ethel,
South Gifford, Kirksville Regional, New Boston, Excello, Winigan and
Green Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3960 9243 3976 9272 3988 9303 4032 9288
      4028 9246 4021 9234 3995 9235 3995 9229
      3979 9229
TIME...MOT...LOC 2128Z 202DEG 32KT 3991 9294 3988 9268 3972 9242

Barham
Local storm report, May 25, 4:44 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
444 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TORNADO          2 NE RUSHVILLE          39.61N 94.99W
05/25/2020                   BUCHANAN           MO   NWS EMPLOYEE

            DELAYED REPORT. NWS EMPLOYEE SAW TORNADO
            SEVERAL MILES NORTH OF THEIR LOCATION. THEY
            NOTED THE TIME AND LOCATION WAS ESTIMATED BY
            RADAR. THE TORNADO LIKELY WAS BRIEF.

&&
Local storm report, May 25, 4:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     5 NW LAREDO             40.08N 93.51W
05/25/2020                   GRUNDY             MO   AMATEUR RADIO

            2 TO 3 INCH TREE LIMBS DOWN. REPORTED BY
            AMATEUR RADIO OPERATOR THROUGH EMERGENCY
            MANAGER.

&&

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:33 PM CDTSpecial Weather StatementEAXHoward42 min
May 24, 7:52 PM CDTSpecial Weather StatementEAXCooper38 min
May 24, 7:55 PM CDTSevere Thunderstorm WarningEAXHoward19 min
May 24, 8:02 PM CDTSpecial Weather StatementEAXHenry43 min
May 24, 8:16 PM CDTSpecial Weather StatementEAXHoward44 min
May 24, 8:24 PM CDTSpecial Weather StatementEAXLafayette36 min
May 24, 8:44 PM CDTSpecial Weather StatementEAXCarroll46 min
May 24, 8:52 PM CDTSpecial Weather StatementEAXRandolph38 min
May 24, 9:31 PM CDTAreal Flood AdvisoryEAXChariton, Linn, Macon, Randolph3 hr
May 25, 8:14 AM CDTRiver Flood WarningEAXAndrew, Nodaway52 hr
May 25, 8:14 AM CDTRiver Flood WarningEAXAndrew, Buchanan71 hr
May 25, 9:18 AM CDTRiver Flood WarningEAXChariton, Macon59 hr
May 25, 9:34 AM CDTRiver Flood WarningEAXAndrew, Buchanan5 days
May 25, 9:34 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray21 days
May 25, 9:34 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline8 days
May 25, 2:18 PM CDTSpecial Weather StatementEAXBuchanan42 min
May 25, 2:23 PM CDTTornado WarningEAXBuchanan, Platte37 min
May 25, 2:49 PM CDTSpecial Weather StatementEAXAndrew41 min
May 25, 2:53 PM CDTSpecial Weather StatementEAXSaline52 min
May 25, 2:55 PM CDTSpecial Weather StatementEAXRay50 min
May 25, 2:58 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray32 min
May 25, 3:19 PM CDTSpecial Weather StatementEAXCaldwell41 min
May 25, 3:27 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Livingston48 min
May 25, 3:32 PM CDTSpecial Weather StatementEAXMacon43 min
May 25, 3:46 PM CDTSpecial Weather StatementEAXAndrew44 min
May 25, 3:48 PM CDTSpecial Weather StatementEAXHenry42 min
May 25, 3:50 PM CDTSpecial Weather StatementEAXDaviess, Harrison55 min
May 25, 4:19 PM CDTSpecial Weather StatementEAXGrundy, Mercer41 min
May 25, 4:24 PM CDTSpecial Weather StatementEAXJohnson, Lafayette51 min
May 25, 4:28 PM CDTSpecial Weather StatementEAXAdair, Macon47 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan29 min
May 25, 4:34 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon26 min
May 25, 4:44 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Ray34 min
May 25, 4:51 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam24 min
May 25, 5:10 PM CDTSpecial Weather StatementEAXAdair, Schuyler65 min
May 25, 5:15 PM CDTSpecial Weather StatementEAXCarroll45 min
May 25, 5:21 PM CDTSpecial Weather StatementEAXPutnam39 min
May 25, 5:57 PM CDTSpecial Weather StatementEAXLinn, Livingston48 min
May 25, 6:02 PM CDTSpecial Weather StatementEAXCooper, Howard, Randolph43 min
May 25, 6:37 PM CDTSpecial Weather StatementEAXLinn, Macon, Sullivan38 min
May 25, 6:46 PM CDTSpecial Weather StatementEAXHoward44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.